Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 154, NWS Topeka, KS

June 20, 2018Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 20, 2018, 10:50 PM CDT for Franklin County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2018, 10:50 PM CDT (03:50 UTC)
Expired
Jun 20, 2018, 11:12 PM CDT
In force
22 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 75 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 767 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
767 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

391 
WUUS53 KTOP 210350
SVRTOP
KSC059-210445-
/O.NEW.KTOP.SV.W.0154.180621T0350Z-180621T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1050 PM CDT WED JUN 20 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northeastern Franklin County in east central Kansas...

* Until 1145 PM CDT.

* At 1049 PM CDT, a severe thunderstorm was located over Baldwin
  City, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Wellsville.

This includes Interstate 35 between mile markers 190 and 198.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3869 9507 3857 9507 3865 9521 3874 9528
      3874 9506 3870 9506
TIME...MOT...LOC 0349Z 301DEG 29KT 3877 9520 

HAIL...0.75IN
WIND...60MPH
 
$$

Cohen
2 follow-up statements
397 
WWUS53 KTOP 210405
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1105 PM CDT WED JUN 20 2018

KSC059-210445-
/O.CON.KTOP.SV.W.0154.000000T0000Z-180621T0445Z/
Franklin-
1105 PM CDT WED JUN 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHEASTERN FRANKLIN COUNTY...

At 1105 PM CDT, a severe thunderstorm was located over Wellsville,
moving southeast at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Wellsville.

This includes Interstate 35 between mile markers 194 and 198.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3861 9507 3866 9515 3874 9516 3874 9506
      3870 9506 3869 9507
TIME...MOT...LOC 0405Z 301DEG 29KT 3870 9506 

HAIL...0.75IN
WIND...60MPH
 
$$

Cohen
550 
WWUS53 KTOP 210412 RRA
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1112 PM CDT WED JUN 20 2018

KSC059-210422-
/O.CAN.KTOP.SV.W.0154.000000T0000Z-180621T0445Z/
Franklin-
1112 PM CDT WED JUN 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRANKLIN COUNTY
IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 3861 9507 3866 9515 3874 9516 3874 9506
      3870 9506 3869 9507
TIME...MOT...LOC 0411Z 301DEG 29KT 3867 9499 

$$

Cohen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:49 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Jun 20, 6:49 PM CDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Topeka KS
649 PM CDT Wed Jun 20 2018

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 244 PM CDT Wed Jun 20 2018

The main synoptic cold front has passed east of the area sweeping
the deeper gulf moisture east. The area remains in a somewhat
unstable airmass this afternoon ahead of the next front that is
now located across Nebraska closer to the developing upper low.
Around 1000 j/kg of MLCAPE will be present this afternoon into the
evening which could be sufficient for scattered showers and
t-storms through sunset. Effective shear will increase to around
30kts and the unidirectional wind profile suggests any organized
convection may be capable of producing gusty winds but at this
point coverage would appear to be isolated.

Once the diurnal storms diminish it should be mostly dry overnight
before more showers invade the area from the north as the upper
low deepens and drifts southward with time on Thursday. The center
of the upper low should remain across MO placing the CWA in the
western side of the circulation with some rain showers and breezy
conds expected during the day especially north of I-70. Highs will
be cooler than normal for a change with daytime temps in the 70s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 244 PM CDT Wed Jun 20 2018

The low will depart the area Thursday night leaving the area in
quiet weather for a short time at least through Friday. The next
shortwave in the northwest flow regime will approach the area
Friday night. The 805mb WAA/ThetaE advection will be focused
across southern KS where an MCS will likely form. We will be on
the northern side of any complex and will keep modest precip chcs
going for Friday night mainly across the southwest half of the
area.

A second shortwave will move across NE/IA on Saturday and will
keep at least some chance for t-storms across the area Sat-Sat
night although confidence in timing and location of any convection
during the Sat-Sat night time frame is very low at this point.

There is higher confidence in the upper pattern by early next week
as another upper low emerges into the plains. Given the moisture
and shear profiles this could bring us our next shot of more
widespread severe weather potential sometime Monday into Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 641 PM CDT Wed Jun 20 2018

For the 00Z TAFs, continue to watch a small area of thunderstorms
move into areas northwest of KMHK. Potential for storms to impact
the terminal should occur before 02Z time frame. Do expect
activity to begin to diminish in coverage after this point. Looks
like wrap around showers and lower CIGS could make a run at the
terminals around or shortly after sunrise. Have only gone with
MVFR at the KTOP/KFOE terminals as this set up lends itself to
setting up mostly north and east of KMHK toward the KTOP/KFOE
terminals.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Omitt
LONG TERM...Omitt
AVIATION...Drake
Hazardous weather outlook, Jun 20, 3:15 PM CDT, 7 hours 35 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Topeka KS
315 PM CDT Wed Jun 20 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-212015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
315 PM CDT Wed Jun 20 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Isolated thunderstorms will be possible late this afternoon into
this evening across the area. If any storms do develop they may be
capable of producing strong damaging wind gusts. Any storms and
severe risk will diminish after sunset.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another storm system will take aim at the area early next week.
This could bring a risk for severe storms to the area Monday into
Tuesday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 20, 9:39 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Topeka KS
939 PM CDT WED JUN 20 2018

KSZ054-210330-
Lyon-
939 PM CDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LYON COUNTY UNTIL 1030 PM
CDT...

At 939 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Dunlap, moving southeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Emporia, Americus, Hartford and Neosho Rapids.

This includes the following highways...
 Interstate 35 between mile markers 128 and 143.
 Kansas Turnpike between mile markers 125 and 134.

LAT...LON 3844 9635 3851 9635 3855 9631 3843 9595
      3826 9595 3826 9596 3822 9596
TIME...MOT...LOC 0239Z 296DEG 31KT 3850 9638

Cohen
Local storm report, Jun 20, 10:00 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1000 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     TSTM WND DMG     5 N MANHATTAN           39.25N 96.57W
06/20/2018                   POTTAWATOMIE       KS   PUBLIC

            ESTIMATED WIND SPEEDS OF 60 MPH OR HIGHER
            FROM AN EMPLOYEE AT THE COUNTRY STAMPEDE
            NORTH OF MANHATTAN. ONE RADIO TOWER HAD
            FALLEN AND SEVERAL SECTIONS OF FENCE HAD
            BLOWN OVER.

&&
Local storm report, Jun 20, 10:05 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1005 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     TSTM WND GST     7 SSE SILVER LAKE       39.02N 95.80W
06/20/2018  E60 MPH          SHAWNEE            KS   NWS EMPLOYEE

&&

BD
Local storm report, Jun 20, 10:19 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1019 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     TSTM WND GST     4 WNW PAULINE           38.99N 95.76W
06/20/2018  E60 MPH          SHAWNEE            KS   TRAINED SPOTTER

            CONFIDENT ESTIMATE OF 60 MPH.

&&

BD
Local storm report, Jun 20, 10:23 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1023 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     TSTM WND GST     1 SE PAULINE            38.95N 95.67W
06/20/2018  M78 MPH          SHAWNEE            KS   ASOS

            ASOS RECORDED OBSERVATION.

&&

BD
Special weather statement, Jun 20, 10:28 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Topeka KS
1028 PM CDT WED JUN 20 2018

KSZ054-058-210415-
Coffey-Lyon-
1028 PM CDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COFFEY AND SOUTHEASTERN
LYON COUNTIES UNTIL 1115 PM CDT...

At 1028 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hartford, moving southeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Burlington, New Strawn, Hartford, Le Roy and John Redmond Reservoir.

LAT...LON 3827 9605 3838 9597 3826 9551 3804 9552
      3804 9572
TIME...MOT...LOC 0328Z 300DEG 32KT 3826 9595

Cohen

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:26 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington64 min
Jun 20, 8:14 PM CDTSpecial Weather StatementTOPRiley31 min
Jun 20, 8:28 PM CDTSpecial Weather StatementTOPNemaha32 min
Jun 20, 8:35 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley55 min
Jun 20, 8:38 PM CDTSpecial Weather StatementTOPGeary37 min
Jun 20, 8:47 PM CDTSpecial Weather StatementTOPWabaunsee28 min
Jun 20, 8:56 PM CDTSpecial Weather StatementTOPJackson34 min
Jun 20, 9:07 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Wabaunsee42 min
Jun 20, 9:16 PM CDTSpecial Weather StatementTOPMorris29 min
Jun 20, 9:19 PM CDTSpecial Weather StatementTOPLyon26 min
Jun 20, 9:35 PM CDTSpecial Weather StatementTOPShawnee40 min
Jun 20, 9:38 PM CDTSpecial Weather StatementTOPLyon52 min
Jun 20, 9:39 PM CDTSpecial Weather StatementTOPLyon51 min
Jun 20, 9:47 PM CDTSevere Thunderstorm WarningTOPShawnee46 min
Jun 20, 10:01 PM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee43 min
Jun 20, 10:23 PM CDTSevere Thunderstorm WarningTOPDouglas49 min
Jun 20, 10:28 PM CDTSpecial Weather StatementTOPCoffey47 min
Jun 20, 10:40 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey36 min
Jun 20, 10:53 PM CDTSpecial Weather StatementTOPAnderson37 min
Jun 20, 10:54 PM CDTSpecial Weather StatementTOPFranklin36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.